Georgia, 2002Flash Flooding and Flooding in Georgia, December 24, 2002
December 24, 2002 · NWS FFC · 11 events in 10 counties and zones
3 thunderstorm wind, 3 flood, 3 flash flood, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 24, 5:30 AM EST, 0 minutes earlier.
Area forecast discussion, Dec 24, 5:30 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST TUE DEC 24 2002
...330 AM PUBLIC DISCUSSION...
CURRENT SATELLITE LOOP SHOWS STRONG SYSTEM CRANKED UP OVER THE LOWER
MISSISSIPPI VALLEY AND INTO ALABAMA. RAIN HAS BEGUN TO FALL OVER
MOST OF NORTH GEORGIA. THIS SYSTEM WILL BRING WIDESPREAD
PRECIPITATION ACROSS ALL OF NORTH AND CENTRAL GEORGIA BY THIS
AFTERNOON. WITH THE WAY THINGS ARE SHAPING UP...LOOKING AT
OCCASIONAL SHOWERS WITH SOME THUNDERSTORMS TODAY. THERE IS A SLIGHT
CHANCE THAT A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE. THE
BIGGEST THREAT WILL BE DAMAGING WINDS...FREQUENT LIGHTNING...AND THE
POSSIBILITY OF AN ISOLATED TORNADO. THIS SYSTEM WILL MOVE THROUGH
THE STATE OVER THE NEXT 12 TO 24 HOURS. AS THIS SYSTEM PULLS OUT
LOOKS LIKE THE NORTHERN COUNTIES ALONG THE TN/NC BORDER MAY SEE
SOME SNOW WED MORNING. THE COLD AIR BEGINS TO FILTER INTO THE STATE
WED AND THERE IS STILL SOME LINGERING MOISTURE OVER N GA AT THAT
TIME. THERE MAY BE A SLIGHT ACCUMULATION BUT NOTHING MORE THAN AN
INCH. AFTER ALL THAT...A VERY DRY AND COLD AIRMASS SETTLES IN OVER
THE REGION FOR WEDNESDAY NIGHT THROUGH SATURDAY. THERE IS AN UPPER
TROUGH AND A WEAK SHORTWAVE THAT SWEEPS ACROSS FRIDAY...BUT MOISTURE
IS ALMOST NON EXISTENT. WILL GO WITH PARTLY TO MOSTLY CLOUDY FRIDAY
IN THE NORTH. TEMPERATURES WILL BEGIN TO MODERATE BY THE WEEKEND AS
SURFACE RIDGE SHIFTS SLOWLY SOUTH AND EAST...AND PLENTY OF SUNSHINE
SOAKS THE AREA.
.PRELIMINARY POINT TEMPS/POPS...
ATL 55 39 45 26 / 99 70 10 00
AHN 51 39 45 26 / 99 99 10 00
GVL 49 36 41 25 / 99 80 20 00
RMG 53 36 42 26 / 99 70 20 00
CSG 60 45 52 28 / 99 70 10 00
MCN 60 44 52 28 / 99 99 10 00
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
...AVIATION DISCUSSION...
WARM FRONT EAST FROM SURFACE LOW NEAR MGM TO LGC-MCN-VLD LINE. LOW
WILL MOVE NORTHEAST UNDER UPPER LOW TO NEAR AHN BY 00Z. CIGS WILL
LOWER TO 005-010OVC AS BAND RAIN AND ISOLATED TSTMS MOVES EAST AHEAD
OF LOW...REACHING ATL BY 11Z. DUE TO ASSOCIATED SATURATING OF LOWER
ATMOSPHERE...IFR CONDITIONS WILL PERSIST UNTIL PASSAGE OF COLD FRONT
TRAILING LOW AROUND 00Z AT ATL. ACCOMPANYING SURFACE WINDS WILL
REMAIN SOUTHEAST UNTIL FROPA...THEN VEERING TO WESTERLY. WHILE A FEW
TSTMS WILL LINGER PAST 12Z VCNTY ATL..MAIN THREAT GONE BY 14Z.
CIGS/VSBYS BLO OVC010/3SM WILL SPREAD EAST TO AHN-MCN LINE BY
12Z...IMPROVING TO 010-020/2-4SM AFTER 00Z. WIND SHIFT TO WEST WITH
IMPROVING CONDITIONS WITH FROPA. ISOLATED EMBEDDED TRWS AMAY PRODUCE
WIND GUST TO 35-40MPH.
Hazardous weather outlook, Dec 24, 2:45 AM EST, 2 hours 45 minutes before
GAZ042-052>054-056-066>071-074>076-078>086-089>098-102>113-241300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 AM EST TUE DEC 24 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING.
.SYNOPSIS...
AN UPPER TROUGH IS EXPECTED TO ACCELERATE EASTWARD AND MOVE INTO THE
LOWER MISSISSIPPI VALLEY BY TONIGHT. AN ASSOCIATED SURFACE LOW IS
EXPECTED TO MOVE NORTHEASTWARD FROM SOUTH MISSISSIPPI TO THE UPPER
OHIO VALLEY BY TONIGHT WITH A SECONDARY LOW DEVELOPING OVER GEORGIA.
A FRONT ACROSS SOUTH GEORGIA WILL MOVE NORTH AS A WARM FRONT TO
CENTRAL GEORGIA BY NOON AND BECOME NEARLY STATIONARY.
.PRIMARY HAZARDS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST SOUTH OF A LINE
FROM CARROLLTON TO GRIFFIN TO MACON TO GIBSON INTO THIS EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO PRIMARILY DEVELOP ALONG AND
SOUTH OF THE WARM FRONT. HOWEVER...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE NORTH THE FRONT. SOME OF THESE STORMS MAY BECOME SEVERE.
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT. WHILE THEY ARE
UNLIKELY...ISOLATED TORNADOES ARE POSSIBLE. THE MOST LIKELY TIME OF
OCCURRENCE OF THUNDERSTORM DEVELOPMENT WILL BE AFTER 8 AM.
.DISCUSSION...
INSTABILITY IN THE WARM SECTOR IS EXPECTED TO BE MODERATE. THE LOW
LEVEL JET IS LIKELY TO REMAIN STRONG BUT BECOME MORE PARALLEL TO THE
UPPER WITH TIME. THIS SUGGESTS POSSIBLE STRONG SPEED SHEAR BUT
DECREASING DIRECTIONAL SHEAR WITH TIME. THUS HELICITIES WILL BE
DIMINISHING TO NEAR 100 BY THIS AFTERNOON...WHILE CAPES INCREASE TO
ABOVE 700. DEWPOINTS CURRENTLY IN 50S ALONG AND SOUTH OF A COLUMBUS
TO MACON LINE WILL INCREASE INTO THE 60S BY THIS AFTERNOON...AND
INTO THE 50S OVER NORTH GEORGIA. LIFTED INDICES WILL LOWER INTO THE
MINUS ONE OR TWO RANGE. THE EXACT EXTENT OF THE DEVELOPMENT OF THE
SEVERITY OF THESE STORMS WILL GREATLY DEPEND UPON HOW ALL THESE
FACTORS COME TOGETHER AND TIMING...ALL OF WHICH ARE UNCERTAIN AT
THIS TIME. THE SITUATION WILL BE CLOSELY MONITORED.
.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
LOCAL WEATHER CONDITIONS AND BE ALERT FOR ANY UPDATES AND BE
PREPARED FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY. SOME SNOW IS
POSSIBLE IN THE MOUNTAINS WEDNESDAY MORNING AND SOME RAIN ON
MONDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH
MONDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
In the hours before
Special weather statement, Dec 24, 5:07 AM EST, 23 minutes before
GAZ030>032-041>043-241030-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 AM EST TUE DEC 24 2002
...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN DOUGLAS...CARROLL...
HARALSON...PAULDING...POLK AND COBB COUNTIES UNTIL 530 AM EST...
AT 456 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM ARAGON TO ROOPVILLE...MOVING EAST AT 40
MPH. THIS LINE IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH IN SOME
AREAS. TREE LIMBS MAY BE SNAPPED AND SMALL OBJECTS BLOWN AROUND AS
THIS LINE PASSES.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 530 AM EST.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH.
Special weather statement, Dec 24, 5:26 AM EST, 4 minutes before
GAZ032-033-043>045-053>055-241115-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 AM EST TUE DEC 24 2002
...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN COWETA...FAYETTE...
CLAYTON...DOUGLAS...DEKALB...COBB AND FULTON COUNTIES UNTIL 615 AM
EST...
AT 519 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 6 MILES WEST OF KENNESAW TO 14
MILES WEST OF PALMETTO...MOVING EAST AT 45 MPH. WINDS OF 25 TO 30
MPH ARE LIKELY AS THESE STORMS PASS...WITH LOCALIZED GUST UP TO 50
MPH POSSIBLE. SMALL TREES AND TREE LIMBS MAY BE SNAPPED BY THESE
WINDS.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 615 AM EST.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH.
Event by event
3 thunderstorm wind, 3 flood, 3 flash flood, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Carroll
- When
- December 24, 5:30 AM EST
- Where
- Carroll County, Carrollton
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.583, -85.083
A reporter with an Atlanta Television news station reported that numerous trees were blown down across the county. In Carrollton, one of the downed trees landed on a home causing damage to the structure and injuring a young girl that lived at the residence.
Flood, Gordon
- When
- December 24, 7:10 AM EST
- Where
- Gordon County, Plainville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.503, -84.876 (the zone’s center; the record gives no point)
The Gordon county 911 center reported flooding of Millers Ferry Road.
Flood, Pickens
- When
- December 24, 7:12 AM EST
- Where
- Pickens County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.464, -84.466 (the zone’s center; the record gives no point)
The Pickens county 911 center reported that several roads around the county had standing water on them from heavy rain.
Flash Flood, Cobb
- When
- December 24, 8:00 AM EST to 12:00 PM EST
- Where
- Cobb County, 2 mi W of Marietta
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.942, -84.577 (the zone’s center; the record gives no point)
National Weather Service official river gage readings showed a quick rise of Sope Creek near Marietta as the result of 2.5 inches of rain in six hours or less. The river crested at 13.1 feet. Flood stage is 12.0 ft. Only minor nuisance flooding of low lying streets and areas near the creek, namely near Cobb Parkway/U.S. Highway 41, was observed. No monetary damage was associated with the flooding.
Flash Flood, Fulton
- When
- December 24, 8:30 AM EST to 11:30 AM EST
- Where
- Fulton County, 5 mi NW of Atlanta
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
National Weather Service official river gage readings showed a rise of Peachtree Creek at Northside Drive from less than 10 feet to 17.3 feet in a 1 to 2 hour time frame. Flood stage is 17.0 feet. This was the result of rainfall up to 2.5 inches in 6 hours or less. Only minor nuisance flooding of low lying streets and areas, such as the Cross Creek Golf Course, near the creek was observed, with no monetary damage reported.
Lightning, Gwinnett
- When
- December 24, 8:56 AM EST
- Where
- Gwinnett County, Lawrenceville
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.962, -84.024 (the zone’s center; the record gives no point)
The Gwinnett Daily Post reported that lightning struck the rear of a home on Spring Rose Glen causing slight fire damage, but extensive wiring damage. The family had to be relocated because all power had to be shut off to the home until repairs were made. However, no injuries were reported as a result of the incident.
Flash Flood, De Kalb
- When
- December 24, 9:00 AM EST to 11:00 AM EST
- Where
- De Kalb County, 2 mi NW of North Decatur
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.772, -84.226 (the zone’s center; the record gives no point)
National Weather Service official river gage readings showed a rise of Peachtree Creek at Northside Drive from less than 10 feet to 17 feet in a 1 to 2 hour time frame. Flood stage is 17.0 feet. This was the result of rainfall up to 2.5 inches in 6 hours or less throughout this general area. Only minor nuisance flooding of low lying areas near the creek were observed, with no monetary damage reported. Nuisance flooding in low lying areas was also observed on Nancy Creek, which flows through the same general area.
Lightning, Oconee
- When
- December 24, 9:00 AM EST
- Where
- Oconee County, Watkinsville
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.835, -83.437 (the zone’s center; the record gives no point)
The Oconee Enterprise reported that lightning struck a home in the Baker's Acres subdivision. The lightning struck just outside the house, but the current ran in on a Christmas light cord. The lightning strike caused extensive damage to the floor and sheet rock walls of the home's carport. Although the residents were home at the time of the incident, no injuries were reported.
Thunderstorm Wind, Crisp
- When
- December 24, 9:39 AM EST
- Where
- Crisp County, Cordele
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.923, -83.768 (the zone’s center; the record gives no point)
The Crisp county 911 center reported that a lone tree was blown down.
Flood, Crisp
- When
- December 24, 9:39 AM EST to 10:22 AM EST
- Where
- Crisp County, Cordele
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.923, -83.768 (the zone’s center; the record gives no point)
The Crisp county 911 center reported that there was minor flooding of U.S. Highway 41/Georgia Highway 90 in low lying areas.
Thunderstorm Wind, Telfair
- When
- December 24, 10:30 AM EST
- Where
- Telfair County, Mc Rae
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.067, -82.900
The Telfair county 911 center reported that one tree was blown down and a couple of power lines on County Road 91.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, December 24, 20028 injured · $2.0 million · F1 · 1 event
- Heavy Snow in Ohio, December 24 to 25, 2002$3.0 million · 24 events
- Tornado and Damaging Winds in Georgia, December 24, 2002$845,000 · F1 · 16 events
- Tornado in Georgia, December 24, 20022 injured · $750,000 · F1 · 1 event
- Damaging Winds in Georgia, December 24, 20021 injured · $750,000 · 55 kt wind · 2 events
- Heavy Snow in Pennsylvania, December 24 to 25, 2002$500,000 · 3 events
- Tornado in Georgia, December 24, 2002$100,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 24, 2002$250,000 · 1 event
- Flash Flood and Flooding in Florida, December 24 to 25, 2002$175,000 · 3 events
- Tornado in Florida, December 24, 2002$142,000 · F0 · 1 event
- Winter Storm and Winter Weather in Pennsylvania, December 24 to 26, 2002$100,000 · 8 events
- Damaging Winds in Alabama, December 24, 2002$90,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326458, 5326456, 5326457, 5326452, 5326450, 5326566, 5326451, 5326565, 5326453, 5326454, 5326455.